Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 14, NWS Pocatello, ID

July 23, 2002Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 23, 2002, 3:20 PM MDT for Teton County, Idaho. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2002, 3:20 PM MDT (21:20 UTC)
Expired
Jul 23, 2002, 3:35 PM MDT
In force
15 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Teton County, ID

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:25 PM MDTHail 0.75Driggs, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

536 
WUUS55 KPIH 232120
SVRPIH
IDC081-232130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
320 PM MDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TETON COUNTY IN SOUTHEAST IDAHO

* UNTIL 335 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 8 MILES WEST OF DRIGGS...MOVING NORTHEAST AT 35 
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TETONIA...DRIGGS AT 325 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4379 11137 4363 11125 4377 11085 4395 11098

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM MDT, 20 minutes earlier.

Area forecast discussion, Jul 23, 3:00 PM MDT, 20 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
300 PM MDT TUE JUL 23 2002

CONVECTION FIRING QUITE NICELY THIS AFTERNOON IN TWO AREAS OF THE CWA.
RESIDUAL INSTABILITY IN THE ERN HIGHLANDS IS SUPPORTING CONVECTION
NORTH OF U78.  MSAS LIFTED INDEX FIELD SHOWS UNSTABLE POOL OVR NW
WY...WITH VALUES GRADUALLY BECOMING LESS UNSTABLE TO THE WEST INTO ERN
ID.  THIS CONVECTION SHOULD DIE OUT QUICKLY THIS EVENING.  ANOTHER
POOL OF UNSTABLE AIR SHOWS UP IN THE MSAS LI FIELD OVR CEN ID...WITH
CONVECTION BUILDING SWD INTO THE NWRN CWA.  THIS AREA IS ALSO VERY
DIURNAL IN NATURE...AND SHOULD DIE OUT DURING THE EVENING HOURS.

BY WED...THE UPPER RIDGE BECOMES BETTER DEFINED.  WITH TEMPS ALOFT
WARMING...SHOULD KEEP ANY CONVECTIVE ACTIVITY IN CHECK UNTIL THU.  A
WAVE EMBEDDED IN THE SWRLY FLOW ALOFT ON THE BACK SIDE OF THE RIDGE
HAS AWAKENED THE ETA QPF...GENERATING A RATHER WIDEPSREAD EVENT THU
AND THU NIGHT.  MAY BE A LITTLE OVERDONE...BUT THE ETA DID WELL WITH
THE LAST PRECIP EVENT IN ERN ID.  THUS WILL BUY OFF ON THE SOLUTION...
WITH A LITTLE CONSERVATISM.  AVN NOT NEARLY AS AGGRESSSIVE WITH THE
QPF...BUT IT ALSO WAS NOT WITH THE LAST EVENT.

LOWER POPS ON FRI AS WAVE MOVES OUT...WITH LINGERING PRECIP IN THE ERN
HIGHLANDS INTO SAT.  REST OF THE AREA SHOULD REMAIN DRY ON SAT.  REST
OF FCST LOOKS TO BE DRY.

HEDGES

.KSFX...OPERATIONAL...VCP 11.

BYI 59/95/60  000

.PIH...NONE.

PIH UB 058/094 058/091 55 07000

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:03 PM MDTSevere Thunderstorm WarningPIHFremont27 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.